Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Topeka, KS

May 10, 2015Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2015, 12:48 PM CDT for Washington County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2015, 12:48 PM CDT (17:48 UTC)
Expired
May 10, 2015, 1:03 PM CDT
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS53 KTOP 101748
SVRTOP
KSC201-101815-
/O.NEW.KTOP.SV.W.0033.150510T1748Z-150510T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1248 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 1245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WASHINGTON...AND MOVING NORTH AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HANOVER AND HOLLENBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9680 3974 9688 3983 9723 4001 9716
      4001 9681
TIME...MOT...LOC 1748Z 200DEG 40KT 3986 9705

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
3 follow-up statements
241 
WWUS53 KTOP 101751
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1251 PM CDT SUN MAY 10 2015

KSC201-101815-
/O.CON.KTOP.SV.W.0033.000000T0000Z-150510T1815Z/
WASHINGTON-
1251 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WASHINGTON COUNTY UNTIL 115 PM CDT...

AT 1249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST 
OF WASHINGTON...AND MOVING NORTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HANOVER AND HOLLENBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9680 3979 9687 3987 9721 4001 9716
      4001 9681
TIME...MOT...LOC 1751Z 200DEG 40KT 3989 9703

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
818 
WWUS53 KTOP 101757
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 PM CDT SUN MAY 10 2015

KSC201-101815-
/O.CON.KTOP.SV.W.0033.000000T0000Z-150510T1815Z/
WASHINGTON-
1257 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
WASHINGTON COUNTY UNTIL 115 PM CDT...

AT 1253 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES 
SOUTHWEST OF HOLLENBERG...AND MOVING NORTH AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9686 3986 9693 3990 9720 4001 9716
TIME...MOT...LOC 1756Z 186DEG 58KT 4000 9706

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
072 
WWUS53 KTOP 101803
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
103 PM CDT SUN MAY 10 2015

KSC201-101813-
/O.CAN.KTOP.SV.W.0033.000000T0000Z-150510T1815Z/
WASHINGTON-
103 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THE STORM HAS MOVED OUT OF WASHINGTON COUNTY.

LAT...LON 4000 9686 3986 9693 3990 9720 4001 9716
TIME...MOT...LOC 1803Z 186DEG 58KT 4011 9704

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:58 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 10, 9:58 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
958 AM CDT Sun May 10 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 315 AM CDT SUN MAY 10 2015

A closed upper low was seen on the 08Z water vapor imagery lifting
northeast across eastern CO. At the surface an area of low pressure
was moving out of the high plains into western and central KS. A dry
line stretched south through the eastern TX panhandle and a cold
front was taking shape over eastern CO.

For today, there remains a chance for showers and thunderstorms
while the forecast area remains within the warm moist airmass ahead
of the cold front. All the guidance is pretty similar in timing the
front/dryline exiting east of the forecast area this evening. The
lack of an obvious forcing mechanism once again raises questions to
how widespread precip will be today. With another lobe of vorticity
rounding the base of the upper closed low, think there could be new
development along the dryline by the late morning or early afternoon
with storms lifting northeast across eastern KS. Models indicate
there should be plenty of deep layer shear along with CAPE values
between 1500 and 2500 J/kg for organized convection and a potential
for severe storms with hail and damaging winds. 0-1 KM shear
parameters are a little less impressive though and think tornado
potential may be limited. Nevertheless the better chances for precip
will be across far eastern KS where the moisture axis will set up
for much of the day giving precip more time to develop and move over
the area. Have gone with persistence for highs today with mid 70s.
If the low clouds mix out a little sooner today, highs may be a
couple degrees warmer.

By tonight, think precip chances will come to an end from west to
east as the front progresses through the area. Cold and dry air
advection behind the front should help clear out the clouds and
allow temps to fall into the lower and mid 40s. Although do not
think temps will bottom out as there should be a pressure gradient
through the night keeping some mixing of the boundary layer.

.LONG TERM...(Monday through Saturday)
Issued at 315 AM CDT SUN MAY 10 2015

A brief period of dry conditions in the extended before the next
series of disturbances brings back the active weather mid week
through next weekend. Decent cold air advection behind the departing
trough as northwest winds increase between 15 and 20 mph. Highs are
generally in the lower to middle 60s, with a passing weak
disturbance bringing broken cloud cover in the afternoon. High
pressure builds into the region Monday evening as winds calm and
boundary layer quickly decouples. High clouds may mitigate temps to
the lower 40s over east central areas, however clear skies and light
winds are progged to drop lows Tuesday morning in the middle to
upper 30s over north central Kansas. Will need to watch for possible
frost in this area.

Upper shortwave trough pivots over the desert southwest before
lifting northeast towards the CWA beginning Wednesday. Still
discrepancies in the latest GEM, GFS, and ECMWF on timing of the
wave with the ECMWF being the faster outlier coming in Wednesday
evening. Meanwhile the GFS brings the system through on Thursday
afternoon. Believe it will take some time for the increasing
moisture advection to overcome the dry airmass in place, so started
with a slight chance for storms on Wednesday, increasing Wednesday
evening into Thursday. Widespread severe storms appear unlikely
given the very weak instability but may see a few strong storms as the
shear profile is decent around 40 KTS. The pattern remains active
through the weekend as a strong upper low digs across the southwest
CONUS. Weak embedded waves eject into the central plains, sparking
scattered convection across the CWA. Temps during this time recover
into the 70s while overnight lows approach 60 degrees Friday
morning.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 955 AM CDT SUN MAY 10 2015

Updated TAFS to place tempo for thunderstorms from 15Z through
19Z. A complex of thunderstorms scattered to numerous
thunderstorms will move north across the KFOE and KTOP terminals
from 1530Z through 18Z. Expect MVFR ceilings and perhaps
visibility restrictions along with gusty southeast winds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Bowen
AVIATION...Gargan
Hazardous weather outlook, May 10, 5:25 AM CDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CDT SUN MAY 10 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-111030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
525 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK NORTHEAST INTO THE
OUTLOOK AREA IN THE LATE MORNING TO EARLY EVENING PERIOD. THERE IS
A SLIGHT CHANCE A FEW OF THE STORMS MAY BE SEVERE IN THE AFTERNOON FOR
AREAS GENERALLY ALONG AND EAST OF A LINE FROM MARYSVILLE...TO
MANHATTAN AND WICHITA. LARGE HAIL...DAMAGING WIND GUSTS AND LOCALIZED
FLOODING ARE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH EARLY EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 10, 10:55 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1055 AM CDT SUN MAY 10 2015

KSZ010-011-023-101630-
MARSHALL-NEMAHA-POTTAWATOMIE-
1055 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

THROUGH 1130 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTH AT 40 MPH ACROSS PORTIONS OF CENTRAL
POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...GUSTY
WINDS OF 30 TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BLAINE...WHEATON...ONAGA...LILLIS...VERMILLION AND
CENTRALIA.

&&

LAT...LON 3980 9633 3975 9599 3924 9625 3934 9655
TIME...MOT...LOC 1554Z 202DEG 41KT 3939 9636

GARGAN
Special weather statement, May 10, 11:29 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT SUN MAY 10 2015

KSZ011-012-101700-
BROWN-NEMAHA-
1129 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WESTERN BROWN
COUNTIES...

THROUGH NOON CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF NEMAHA AND WESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
WOODLAWN...ONEIDA...BERN...FAIRVIEW...SABETHA...MORRILL...HAMLIN AND
RESERVE.

&&

LAT...LON 3965 9571 3965 9579 3957 9579 3957 9595
      3959 9623 3965 9623 4000 9612 4000 9551
TIME...MOT...LOC 1629Z 215DEG 50KT 3974 9599

GARGAN
Special weather statement, May 10, 12:03 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT SUN MAY 10 2015

KSZ009-010-021-022-101730-
CLAY-MARSHALL-RILEY-WASHINGTON-
1203 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHWESTERN
MARSHALL...NORTHEASTERN CLAY AND EASTERN WASHINGTON COUNTIES...

THROUGH 1230 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTH AT 50 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...SOUTHWESTERN
MARSHALL...NORTHEASTERN CLAY AND EASTERN WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE LINN...GREENLEAF...BARNES...WATERVILLE...MARYSVILLE
AND HANOVER.

&&

LAT...LON 3994 9699 3983 9661 3941 9683 3949 9716
TIME...MOT...LOC 1702Z 195DEG 44KT 3956 9696

GARGAN
Special weather statement, May 10, 12:27 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 PM CDT SUN MAY 10 2015

KSZ008-009-020-021-101800-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
1227 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...

THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH
ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY...
EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEAT TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CLYDE...VINING...AGENDA...CUBA...MORROWVILLE AND HADDAM.

&&

LAT...LON 3991 9752 3985 9713 3933 9740 3939 9768
TIME...MOT...LOC 1727Z 201DEG 44KT 3945 9750

GARGAN
Special weather statement, May 10, 12:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT SUN MAY 10 2015

KSZ008-009-020-021-101800-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
1230 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...

THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH
ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY...
EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CLYDE...VINING...AGENDA...CUBA...MORROWVILLE AND HADDAM.

&&

LAT...LON 3991 9752 3985 9713 3933 9740 3939 9768
TIME...MOT...LOC 1727Z 201DEG 44KT 3945 9750

GARGAN
Special weather statement, May 10, 12:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1234 PM CDT SUN MAY 10 2015

KSZ009-101800-
WASHINGTON-
1234 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY...

THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH
ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY TO NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MORROWVILLE...WASHINGTON AND HOLLENBERG.

&&

LAT...LON 3961 9702 3966 9725 4001 9714 4001 9685
TIME...MOT...LOC 1734Z 196DEG 43KT 3972 9710

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:55 AM CDTSpecial Weather StatementTOPPottawatomie35 min
May 10, 11:29 AM CDTSpecial Weather StatementTOPNemaha31 min
May 10, 12:03 PM CDTSpecial Weather StatementTOPWashington27 min
May 10, 12:27 PM CDTSpecial Weather StatementTOPCloud33 min
May 10, 12:30 PM CDTSpecial Weather StatementTOPCloud30 min
May 10, 12:34 PM CDTSpecial Weather StatementTOPWashington26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.